Arkansas, 2016

Flood in Arkansas, January 3 to 16, 2016

January 3 to 16, 2016 · NWS MEG · 1 event in 1 county or zone

Heavy rainfall at the end of 2015 resulting in flooding on the St. Francis River in Eastern Arkansas into early 2016.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Heavy rainfall at the end of 2015 resulting in flooding on the St. Francis River in Eastern Arkansas into early 2016. A man was swept away by flood waters near Newcastle, Arkansas on January 3, 2016.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jan 3, 3:01 PM CST, 59 minutes earlier.

Area forecast discussion, Jan 3, 3:01 PM CST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
301 PM CST SUN JAN 3 2016

.DISCUSSION...

SEASONABLE WEATHER CONTINUES ACROSS THE MID-SOUTH TODAY UNDER
MOSTLY SUNNY SKIES. A SECONDARY COLD FRONT WAS ANALYZED ACROSS
SOUTHERN MO WITH SHARPLY COLDER TEMPERATURES NOTED BEHIND THE
BOUNDARY. A FAST-MOVING UPPER LEVEL DISTURBANCE WILL DRIVE THIS
FRONT THROUGH THE MID-SOUTH OVERNIGHT USHERING IN THE COLDEST AIR
OF THE SEASON FOR MONDAY/MONDAY NIGHT.

ON MONDAY...COLD ADVECTION IS SHOWN TO PERSIST AT 850 MB THROUGH
PEAK HEATING. WHILE SURFACE TEMPERATURES WILL WARM...HIGHS WILL
LIKELY STRUGGLE TO GET OUT OF THE UPPER 30S FOR MOST...ESPECIALLY
LOCATIONS IN NORTHEAST AR/MO BOOTHEEL/TENNESSEE. A GOOD
RADIATIONAL COOLING SETUP WILL BE IN PLACE MONDAY NIGHT WITH A
SURFACE HIGH CALMING WINDS AND CLOUD COVER CLEARING. LOW
TEMPERATURES WILL EASILY DROP INTO THE LOW AND MID 20S AREA-WIDE.
TEMPERATURES WILL REBOUND A BIT ON TUESDAY...BUT IT WILL STILL BE
CRISP.

BY MIDWEEK...A WESTERN CONUS TROUGH DIGS WITH SEVERAL SHORTWAVES
EMBEDDED IN THE MEAN FLOW EJECTING THROUGH THE MID-SOUTH...THE
FIRST OF WHICH WILL IMPACT THE MID-SOUTH LATE WEDNESDAY NIGHT.
STRONG WARM AIR ADVECTION AHEAD OF THE SYSTEM SHOULD ALLOW ALL
PRECIP TO FALL IN LIQUID FORM...SO NO HAZARDS ARE EXPECTED.

BY LATE WEEK...A LARGER AND STRONGER SYSTEM WILL MOVE INTO THE
CENTRAL US. GLOBAL MODELS ARE IN GOOD AGREEMENT THAT A SURFACE LOW
PRESSURE WILL DEEPEN WITH ANOTHER ROUND OF PRECIPITATION EXPECTED
LATE WEEK. RAINFALL AMOUNTS DO NOT LOOK SUBSTANTIAL AT THIS TIME
AND RAINFALL IS NOT EXPECTED TO AGGRAVATE ONGOING FLOODING.

IN THE EXTENDED...GLOBAL MODELS BEGIN TO DIFFER. ENSEMBLE GUIDANCE
AGREES THAT A TURN TO COLDER WEATHER IS LIKELY BUT THE EVOLUTION
OF THE SURFACE PATTERN IS UNCERTAIN. SEVERAL MEMBERS OF THE
EUROPEAN ENSEMBLE SUGGEST THAT A SECONDARY SURFACE LOW WILL
DEVELOP AS SUBTROPICAL ENERGY LIFTS INTO THE OHIO VALLEY. THIS
SOLUTION WOULD BE PARTICULARLY INTERESTING WITH RESPECT TO WINTER
WEATHER BUT IT IS EXTREMELY UNCERTAIN AT THIS TIME. THE GFS DOES
NOT SHOW SUCH AN EVOLUTION. A BLEND WAS USED UNTIL UNCERTAINTY
DECREASES IN A PARTICULAR SOLUTION.

TVT

&&

.AVIATION...

18Z TAFS

VFR AND LIGHT NORTH WINDS THROUGH THE EARLY EVENING. AN ARCTIC
COLD FRONT IS ON TRACK TO PASS THROUGH DURING THE MID/LATE
EVENING. NAM BUFR SOUNDINGS SHOW A SHALLOW SATURATED MIXED LAYER
BELOW FL020 TOWARD 12Z...OVERSPREAD BY A STEEP THERMAL INVERSION.
EXPECT DRY BOUNDARY LAYER AIR TO LIFT CIGS THROUGH THE DAY
MONDAY...WITH MIXING OUT TO VFR POSSIBLE...PARTICULARLY AT TUP.

PWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jan 3, 3:30 AM CST, 12 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
330 AM CST SUN JAN 3 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-041130-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
330 AM CST SUN JAN 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

MODERATE RIVER FLOODING WILL CONTINUE TO OCCUR ACROSS PARTS OF
NORTHEAST ARKANSAS AND ALONG THE TENNESSEE RIVER. IN ADDITION
MAJOR RIVER FLOODING IS OCCURRING ON THE MISSISSIPPI RIVER NEAR
OSCEOLA ARKANSAS. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV ON THE INTERNET FOR THE LATEST RIVER FLOODING
INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MODERATE TO MAJOR RIVER FLOODING WILL CONTINUE ACROSS PARTS OF
NORTHEAST ARKANSAS...ALONG THE TENNESSEE RIVER AND FOR THE MAIN
STEM OF THE MISSISSIPPI RIVER SOUTH TO AT LEAST HELENA ARKANSAS
THROUGH AT LEAST THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR
GO TO WEATHER.GOV ON THE INTERNET FOR THE LATEST RIVER FLOODING
INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, St. Francis

When
January 3, 4:00 PM CST to January 16, 6:00 PM CST
Where
St. Francis County, Newcastle to 0.1 mi NE of Newcastle
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
35.120, -90.700

Heavy rain in late 2015 caused flooding along the St. Francis River through much of January. The St. Francis went above the action stage of 29 feet on the afternoon of January 3, 2016 and then climbed above the flood stage of 32 feet on January 6, 2016. The river remained above flood stage until January 16, 2016. A man was swept away after driving into a flooded road near Newcastle during the late afternoon of January 3, 2016.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, St. Francis2016-01-0320MaleIn WaterDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2016Every state in 2016This day in weather historyWarnings in Arkansas, January 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 617533.